Common Antibiotics Cause Arrhythmias, Death And Everything Else
Judy Stone ,
I cover infectious diseases, medicine, drug development, and ethics.
Opinions expressed by Forbes Contributors are their own.
Shocking news—unless you are a physician or know healthcare—that commonly used antibiotics can cause death!
This time, the villains are macrolide antibiotics—Azithromycin (Zithromax), Clarithromycin (Biaxin), and Erythromycin.
In a large meta-analysis, studies involving 20,779,963 participants were analyzed. The authors analyzed risk of death from any cause, as well as sudden cardiac death, to compensate for the survival benefit (improved survival) of the antibiotics in treating pneumonia. The findings? Macrolide antibiotics caused an additional 36 sudden cardiac deaths per million treatment courses. So about 1:8,500 patients will develop a serious arrhythmia, or irregular heartbeat, and 1:30,000 would die because of the antibiotics.
This shouldn’t come as a great surprise. We’ve long known that a number of medicines cause serious arrhythmias, often due to “QT prolongation.” So does hypokalemia (low potassium), hypomagnesia (low magnesium), which are often found in acutely ill patients, and certain other heart drugs. In comparisons, penicillin and amoxicillin did not have these side effects. With penicillins, severe allergic reactions are the major risk. According to UpToDate, “Penicillin-induced anaphylaxis [shock] occurs with an incidence of between one and four episodes per 10,000 administrations,” with an estimated 500-1000 deaths each year in the U.S.
Azithromycin (Zithromax or Z-pak, Pfizer) was the 8th most prescribed drug, and the best selling antibiotic here in 2012, with 56.2 million prescriptions in the U.S. alone.
And azithromycin itself already achieved a warning from the FDA in 2012 regarding the risk of QT prolongations and a rare associated arrhythmia called torsades de pointes. Interestingly, women are at inherently higher risk for torsades, highlighting why we need more women in clinical trials, although they have historically been excluded. What this study by Dr. Yun-Jiu Cheng and colleagues adds is better quantifying the cardiac risks of macrolides, answering, “how small is small?”
It’s not only macrolide antibiotics that are associated with heart arrhythmias: quinolone antibiotics, including the widely prescribed Levaquin and Cipro have had their own share of cardiac problems, and grepafloxacin was withdrawn from the market shortly after its release. Several antipsychotic meds including Haldol, antidepressants, anticancer drugs, and Diflucan (fluconazole) among others, are also associated with prolonged QT. Prolonged QT killed terfenadine (Seldane), a lucrative, nonsedating antihistamine, which was the first in its class, and cisapride (Propulsid), a popular GI drug.
With penicillins, severe allergic reactions are the major risk. According to UpToDate, “Penicillin-induced anaphylaxis [shock] occurs with an incidence of between one and four episodes per 10,000 administrations,” with an estimated 500-1,000 deaths each year in the U.S.
When I trained, and early in my practice, Chloramphenicol was widely used for serious Gram negative and anaerobic infections. It was very effective…but carried a risk of severe, and often fatal aplastic anemia in 1/20,000 to 1/60,000 patients, so it is rarely used. This seems a shame, in light of toxicities of other antibiotics and the emergence of multi-drug resistant organisms.
In the accompanying editorial, Dr. Sami Viskin raises dire concerns: “The pharmaceutical industry will now be more vulnerable to litigation, and this could persuade them to discontinue the production of macrolides…losing an entire class of antibiotics would represent a major setback in the fight against infections.” Viskin’s concerns seem a bit excessive from my perspective. Every medicine has good and bad effects and most physicians and pharma companies know that. Especially with such a lucrative antibiotic, the cost of a few suits would seem pocket change.
Macrolide antibiotics are the mainstay of therapy for many infections, including pneumonia, Legionella, Chlamydia and sexually transmitted diseases, and Helicobacter pylori (causing peptic ulcer disease). They are an integral part of many treatment guidelines. In fact, for community-acquired pneumonia, such “guidelines” direct the use of azithromycin or a quinolone (generally Zithromax or Levaquin). Frankly, I would far prefer azithromycin, which I believe is a much safer drug than quinolones. The latter are more likely to increase risk of C. diff or MRSA infections, and have many side effects including confusion and tendon problems. Once again, you have to pick your poison.
The take home message? First, patients should make sure their physician or nurse practitioner knows all the medications they are taking, including over-the-counter drugs. Second, pharmacists should run a drug interaction program for every new medication prescribed, and alert the provider to serious interactions. There is no way anyone can remember all the drug interactions. Third, perhaps EKGs should be run before prescribing many common antibiotics–while that is impractical and prohibitively expensive, it might discourage unnecessary prescriptions.
If a disease is likely to kill you or cause serious harm, you take the risk of medication side effects. If what you have is just uncomfortable, stay away from any unnecessary medicine.
Most importantly, don’t take antibiotics unless you really need them—they are not indicated for colds or viral infections or bronchitis, where they are often misused and squandered. Now you are not just fueling antibiotic resistance with unnecessary antibiotics, but you are risking death.